Case Suggest Clinicians Should Consider Herbs, Supplements as Possible Causes of Unexplained Liver Injury, Failure

Share
  • Twitter
  • Facebook
  • email
  • StumbleUpon
  • Delicious
  • Google Reader
  • LinkedIn
  • Google Bookmarks

    Poster 1121 Sorrel Induced Toxic Hepatitis

    Author Insight from Israr Sheikh, MD, Columbia University/Harlem Hospital Center

    What’s new here and important for clinicians?

    Clinicians should suspect herbs and supplements as possible causes of unexplained liver injury and/or failure, especially when caring for individuals who are attempting weight loss. Sorrel, a very popular Caribbean drink, has a high content of oxalic acid. This oxalic acid is known to precipitate out in vessels and can cause ischemia. Sorrel-induced hepatotoxicity is less common than renal, but the mechanism is the same. Toxicity is associated with consumption of huge quantities. Early diagnosis and prompt discontinuation of ingestion will lead to favorable clinical outcomes.

    What do patients need to know?

    Sorrel is a common herb that is used in cooking and to make a popular winter drink. It is usually harmless. However, when taken in huge quantities – a gallon of drink or more than 4 grams of the leaves– it can be toxic to the liver or the kidneys. It should not be used for weight loss or naturopathic chemotherapy regimens.

    Read Abstract

    Author Contact Israr Sheikh, MD, Columbia University/Harlem Hospital Center

    is.sh10037@gmail.com


    Media Interview Requests:

    To arrange an interview with any ACG experts or abstract authors please contact Jacqueline Gaulin of ACG via email jgaulin@gi.org or by phone at 301-263-9000.

    Share
    • Twitter
    • Facebook
    • email
    • StumbleUpon
    • Delicious
    • Google Reader
    • LinkedIn
    • Google Bookmarks